Alert archive / Texas / River Flood Warnings in 2023

River Flood Warning 3, NWS Amarillo, TX

May 29, 2023Potter County, Texas

NWS Amarillo, TX issued this river flood warning at May 29, 2023, 1:50 PM CDT for Potter County, Texas. It took effect at May 29, 2023, 6:00 PM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
May 29, 2023, 1:50 PM CDT (18:50 UTC)
In effect from
May 29, 2023, 6:00 PM CDT
Expired
Jun 3, 2023, 12:52 AM CDT
In force
4 days
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
Minor

County Potter County, TX

The radar

The Amarillo radar (KAMA), 25 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Canadian River at Amarillo (AMAT2).

Action stage
6 ft
Minor stage
7 ft
Moderate stage
10 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07227500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this river flood warning went out at May 28, 2:49 PM CDT, 23 hours 1 minute earlier.

Area forecast discussion, May 28, 2:49 PM CDT, 23 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
249 PM CDT Sun May 28 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Monday night)
Issued at 247 PM CDT Sun May 28 2023

Main mid-upper level trough axis that has been west of the area
the past few days is approaching western Panhandles. Although
continuing to weaken, the trough will provide some upward support
for aftn/eve storms. Some lower dewpoints in the west are
associated with combination of dry advection and subsidence behind
weak wave that pushed across that area this morning. This combined
with some subtle negative H7 theta-e advection help combine to
cause the WCen and NW areas to struggle w/ initiation and CU field
has not formed in that areas as of yet. So, expect convective
initiation to continue and focus along the boundary that is across
the area from near Hooker to Adrian. Additional development is
anticipated on the north side of the dry slot in SE CO and SW KS.
Some models cause those to eventually dissipate when they move
into the dry area in the NW Panhandles and and some don't. Storms
will be SCT in general initially, but may congeal a bit more in
the NE and this is where highest POPs are shown. Slight risk has
been shifted east a tad by SPC based on trends and it mostly
covers the eastern half of the area now. Higher MLCAPE (near 2000
J/KG) could support some larger hail then what we have seen,
although wind shear is a bit on marginal side with bulk effective
shears only ranging from 25 to 35 kts. That said, we have already
warned on our first supercell storm of the day and radar
presentation suggest 2.5 inch hail is possible with that.

Upper wave will move across the area by Monday leaving most of the
region in a subsident zone. Can't rule out a rogue evening TSTM
in the far east and far NW, but feel most of the area should
remain dry. Highs will reach well into the 80s for the first time
in a while and winds will be relatively light, so overall should
be a nice holiday day to enjoy the outdoors.

Gittinger

&&

.LONG TERM ...
(Tuesday through next Saturday)
Issued at 247 PM CDT Sun May 28 2023

Not much has changed in the forecast for the week ahead. Medium
range models depict a vigrous wave dropping south along the CA
coast and evolving into a closed low through Tuesday. A ridge
riding leading s/wv will provide potential for a late Tue aftn and
Tue evening convective event favoring the northern Panhandles
sligthly. MLCape and shear look on the modest side, but imagine a
very low severe threat couldn't be ruled out. NBM POPs have
increased slightly to 20-30 percent which looks fine for now. The
closed low will cross near the southern tip of NV on Wed, but
models have about a 12-18 hour spread on when it crosses this
location with operational GFS being one of the fastest.
Interestly, this doesn't seem to impact POPs much Wednesday as
operational models are all pretty wet Wed. As the low evolves in
the Desert SW, higher moisture to the S and SW will stream north
as seen in H7 theta-e progs. Med range models continue to show the
low lifting more NNE as a kicker wave quickly comes into the
backside replacing the initial low in nearly the same spot by
around 6 UTC Friday. Looks like this one may stay open, but
certainly is a nice baggy trough as it pushes toward the area
through Friday. PWATS might be a tad lower than yesterday's runs,
but it is plenty high to provide significant concern for another 4
plus day period (Wednesday possibly through Saturday) with daily
storms that provide potential for flooding especially given
saturated grounds and full playas in many areas. And this time,
the upper dynamics and support appear stronger then previous
events. Given this, there will likely be a severe component as
well each day. Can't get too caught up in details wrt wind shear
and CAPE, but have noted better shear profiles than what models
showed yesterday and the upper pattern is pretty classic for
Panhandles severe episodes. Some models stall this final wave
leaving a weakness over the area even beyond Saturday which would
be concerning. Models can always change, but stay tuned to this
one as we may be in for a pretty impactful weather this week.

Gittinger

&&

.AVIATION...
(18Z TAFS)
Issued at 119 PM CDT Sun May 28 2023

Some spreading CU might lead to brief periods of MVFR cigs in the
area this aftn (mainly near AMA), but these are not accounted for
in TAFs as it is not expected to persist. Main concern will be
due to TSTMs in the area. GUY and AMA have the greatest chance
for seeing impacts generally between 23Z and 5Z. Otherwise
conditions should improve after midnight with VFR prevailing once
storms push out of the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                57  82  59  84 /  40   0  10  10
Beaver OK                  58  84  60  87 /  60  10  20  10
Boise City OK              53  82  55  84 /  30  20  20  20
Borger TX                  60  86  61  89 /  40  10  10  10
Boys Ranch TX              57  85  58  87 /  20  10  10  10
Canyon TX                  56  83  57  85 /  40  10  10  10
Clarendon TX               58  81  59  82 /  30  10  10  10
Dalhart TX                 53  82  55  84 /  20  10  10  10
Guymon OK                  56  83  57  86 /  50  10  10  10
Hereford TX                56  84  57  87 /  20  10  10  10
Lipscomb TX                59  83  59  85 /  60  10  20  10
Pampa TX                   59  82  58  84 /  40  10  10  10
Shamrock TX                59  81  59  84 /  30  10  10  10
Wellington TX              60  83  60  84 /  20  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...88
LONG TERM....88
AVIATION...88
Hazardous weather outlook, May 28, 2:53 PM CDT, 22 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
253 PM CDT Sun May 28 2023

OKZ001>003-TXZ001>020-317-291100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
253 PM CDT Sun May 28 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to impact the region late
this afternoon and evening. Some of these storms will become
strong to severe, with the primary hazards being large hail and
damaging wind gusts. In addition to the severe weather threat, any
of these thunderstorms could produce very heavy rain which may
lead to flash flooding. The central and eastern Panhandles are
slightly favored for the greatest potential for severe storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Tuesday through Saturday across
the Texas and Oklahoma Panhandles as a significant storm system
slowly approaches from the west. Some storms may become strong to
severe on any of those days, however given the recent abundant
rainfall, the threat of heavy rainfall and flooding may be the
greatest concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:01 PM CDTFlash Flood WarningAMAHansford, Sherman5 hr
May 28, 7:22 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Sherman83 min
May 28, 7:34 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHansford, Hartley, Moore, Sherman86 min
May 28, 7:45 PM CDTTornado WarningAMADallam, Sherman60 min
May 28, 8:10 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHansford, Ochiltree, Sherman95 min
May 28, 8:31 PM CDTFlash Flood WarningAMADallam, Sherman4 hr
May 28, 8:42 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADallam, Hartley, Moore, Oldham, Potter, Sherman93 min
May 28, 9:00 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson3 hr
May 28, 9:05 PM CDTSpecial Weather StatementAMAOchiltree55 min
May 28, 9:21 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham84 min
May 28, 9:25 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHansford, Hutchinson, Moore, Sherman78 min
May 28, 9:41 PM CDTAreal Flood AdvisoryAMAOchiltree3 hr
May 28, 9:56 PM CDTSpecial Weather StatementAMAOchiltree49 min
May 28, 10:27 PM CDTAreal Flood AdvisoryAMAHartley3 hr
May 28, 10:40 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham95 min
May 28, 11:07 PM CDTSpecial Weather StatementAMAPotter38 min
May 28, 11:28 PM CDTSpecial Weather StatementAMAArmstrong, Gray, Hemphill62 min
May 28, 11:36 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
May 28, 11:51 PM CDTSpecial Weather StatementAMAPotter54 min
May 29, 12:33 AM CDTRiver Flood AdvisoryAMAHansford30 hr
May 29, 2:36 AM CDTRiver Flood AdvisoryAMAPotter16 hr
May 29, 2:52 PM CDTAreal Flood WarningAMAOldham25 hr
May 28, 8:52 PM CDTAreal Flood AdvisoryAMABeaver3 hr

Nearby

River Flood Warnings in Texas, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.